Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 10:14 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 21 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 10:14 PM CST (04:14 UTC)
- Expired
- Mar 21, 2017, 12:30 PM CDT
- In force
- 21 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
652
WUUS53 KSGF 010414
SVRSGF
KSC011-037-010500-
/O.NEW.KSGF.SV.W.0009.170301T0414Z-170301T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1014 PM CST TUE FEB 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
Northern Crawford County in southeastern Kansas...
* Until 1100 PM CST
* At 1014 PM CST, severe thunderstorms were located along a line
extending from near La Harpe to near Erie, moving east at 70 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Scott... Marmaton...
Bronson... Arcadia...
Uniontown... Walnut...
Fulton... Redfield...
Hepler... Mapleton...
Harding... Pawnee Station...
Hiattville... Petersburg...
Farlington... Hammond...
Devon... Garland...
Porterville... Englevale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and west central Missouri.
LAT...LON 3803 9508 3803 9461 3759 9462 3759 9509
TIME...MOT...LOC 0414Z 256DEG 60KT 3787 9524 3764 9529
HAIL...1.25IN
WIND...60MPH
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:16 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Feb 28, 5:16 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 PM CST Tue Feb 28 2017
.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017
The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.
At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.
The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.
As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.
From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.
Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.
Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.
.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017
Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.
The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.
A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.
Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM CST Tue Feb 28 2017
Severe thunderstorm(s) have pushed east-northeast and away from
the 3 terminal locations. Surface winds remain gusty and should
through the forecast period. Next main focus for organized
convection will be with the frontal boundary which we are timing
for around 06z-10z for the terminal locations. Winds will switch
to the northwest with the front. Convection will briefly drop
flight conditions to MVFR and potentially IFR, but should quickly
recover with the fast movement of the expected line of convection.
Winds will be quite gusty but out of the northwest on Wednesday.
&&
.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017
Here are today's record high temperatures:
SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
077>081-088>091-093-094-101.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...HatchHazardous weather outlook, Feb 28, 7:33 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 733 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 733 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... The coverage of storms will increase later this evening into the overnight hours as cold front begins to push into the region. Storms which do develop will have the potential of producing hail to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for parts of west central Missouri into extreme southeast Kansas. The severe potential will then spread southeast overnight across the remainder of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Feb 28, 6:34 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BRUNER 37.01N 92.99W
02/28/2017 M1.75 INCH CHRISTIAN MO PUBLIC
PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
VIA FACEBOOK PICTURES.
&&
TEOLocal storm report, Feb 28, 6:44 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 N ROUND SPRING 37.37N 91.43W
02/28/2017 M1.00 INCH SHANNON MO PUBLIC
DIME TO QUARTER SIZE HAIL COVERED THE GROUND
AND LASTED FOR ABOUT 15 MINUTES NEAR
SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.
&&
MGLocal storm report, Feb 28, 9:19 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SPARTA 37.00N 93.08W
02/28/2017 E1.00 INCH CHRISTIAN MO PUBLIC
DELAYED REPORT. 1.00IN HAIL REPORTED AT
SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
WITH HOLES IN SIDING.
&&
BURCHFIELDLocal storm report, Feb 28, 9:29 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 E ELSEY 36.85N 93.49W
02/28/2017 E1.00 INCH STONE MO LAW ENFORCEMENT
CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
HAIL EAST OF ELSEY ON HWY A. .
&&
BURCHFIELDLocal storm report, Feb 28, 9:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL GALENA 36.81N 93.47W
02/28/2017 M1.00 INCH STONE MO PUBLIC
CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.
&&
BURCHFIELDLocal storm report, Feb 28, 9:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ESE LAKE SPRING 37.76N 91.63W
02/28/2017 E1.00 INCH DENT MO PUBLIC
1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
HEIGHTS. TIME ESTIMATED BASED ON RADAR.
CORRECTED TO SHOW ESTIMATED SIZE.
0310 PM HAIL EXETER 36.67N 93.94W
02/28/2017 E0.50 INCH BARRY MO PUBLIC
DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
VIA FACEBOOK.
0315 PM HAIL 9 SSE POWELL 36.50N 94.11W
02/28/2017 E0.50 INCH MCDONALD MO PUBLIC
DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
PEA RIDGE INTO MISSOURI ON KK. .
0333 PM HAIL CASSVILLE 36.68N 93.87W
02/28/2017 E0.88 INCH BARRY MO PUBLIC
NICKEL SIZE HAIL REPORTED BY LAW
ENFORCEMENT. HEAVY RAIN AND REDUCED
VISIBILITY ALSO.
0335 PM HAIL 3 N MONTAUK 37.50N 91.69W
02/28/2017 E1.50 INCH DENT MO PUBLIC
.
0350 PM HAIL JENKINS 36.78N 93.69W
02/28/2017 E1.00 INCH BARRY MO PUBLIC
1.00" HAIL REPORTED IN JENKINS, MO VIA
PUBLIC ON FACEBOOK.
0350 PM HAIL SALEM 37.65N 91.54W
02/28/2017 E1.25 INCH DENT MO PUBLIC
1.25" SIZE HAIL OBSERVED IN SALEM. REPORT
VIA PUBLIC.
0353 PM HAIL GALENA 36.81N 93.47W
02/28/2017 M1.00 INCH STONE MO PUBLIC
CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.
0357 PM HAIL 3 E ELSEY 36.85N 93.49W
02/28/2017 E1.00 INCH STONE MO LAW ENFORCEMENT
CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
HAIL EAST OF ELSEY ON HWY A. .
0403 PM HAIL OZARK 37.02N 93.21W
02/28/2017 E0.50 INCH CHRISTIAN MO EMERGENCY MNGR
DIME SIZE HAIL REPORTED ON OZARK BY EM.
0405 PM HAIL 1 S HIGHLANDVILLE 36.92N 93.28W
02/28/2017 E1.50 INCH CHRISTIAN MO PUBLIC
1.50" HAIL REPORTED BETWEEN 4:05 AND 4:10 PM
BY THE PUBLIC. .
0410 PM TSTM WND DMG 2 N HIGHLANDVILLE 36.96N 93.28W
02/28/2017 CHRISTIAN MO TRAINED SPOTTER
12" LIMB BLOWN DOWN, ALSO HAD DIME SIZE
HAIL. TIME ESTIMATED BASED ON RADAR.
RECEIVED VIA SKYWARN.
0410 PM TSTM WND DMG HIGHLANDVILLE 36.93N 93.28W
02/28/2017 CHRISTIAN MO TRAINED SPOTTER
4" TREE LIMB BLOWN DOWN AND 12 " TREE BLOWN
OVER AT BRADLEY STREET AND KENTLING STREETS
IN HIGHLANDVILLE. RELAYED VIA SKYWARN.
0415 PM HAIL SPARTA 37.00N 93.08W
02/28/2017 E1.00 INCH CHRISTIAN MO PUBLIC
DELAYED REPORT. 1.00IN HAIL REPORTED AT
SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
WITH HOLES IN SIDING.
0420 PM HAIL BRUNER 37.01N 92.99W
02/28/2017 M1.75 INCH CHRISTIAN MO PUBLIC
PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
VIA FACEBOOK PICTURES.
0435 PM HAIL SEYMOUR 37.15N 92.77W
02/28/2017 E1.00 INCH WEBSTER MO PUBLIC
NUMEROUS REPORTS OF DIME TO QUARTER SIZE
HAIL COVERING HIGHWAY 60 AROUND SEYMOUR
CAUSING TRAVEL IMPACTS.
0450 PM HAIL MANSFIELD 37.11N 92.58W
02/28/2017 E1.50 INCH WRIGHT MO STORM CHASER
LIVE VIDEO OF THE HAIL FROM STORM CHASER
CAM.
0502 PM HAIL 3 ENE DAWSON 37.28N 92.26W
02/28/2017 E1.00 INCH WRIGHT MO PUBLIC
.
0515 PM HAIL 5 ESE BENDAVIS 37.27N 92.12W
02/28/2017 M1.75 INCH TEXAS MO PUBLIC
PICTURE FROM SOCIAL MEDIA OF GOLF BALL SIZE
HAIL NEAR BADO MISSOURI. CORRECTION TO
CHANGE TO MEASURED.
0516 PM HAIL 2 NW CABOOL 37.14N 92.13W
02/28/2017 E1.25 INCH TEXAS MO STORM CHASER
LIVE VIDEO FROM STORM CHASER ON HIGHWAY 60
SHOWING AT LEAST HALF DOLLAR SIZE.
0517 PM HAIL MOUNTAIN GROVE 37.13N 92.26W
02/28/2017 E1.00 INCH WRIGHT MO TRAINED SPOTTER
1.00" SIZE HAIL REPORTED IN MOUNTAIN GROVE.
VIA SKYWARN SPOTTER.
0605 PM HAIL 7 N ROUND SPRING 37.37N 91.43W
02/28/2017 M1.00 INCH SHANNON MO PUBLIC
DIME TO QUARTER SIZE HAIL COVERED THE GROUND
AND LASTED FOR ABOUT 15 MINUTES NEAR
SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:22 PM CST | Tornado Warning | SGF | Bourbon, Crawford | 23 min |
| Feb 28, 10:43 PM CST | Tornado Warning | SGF | Bourbon | 47 min |
| Feb 28, 11:32 PM CST | Severe Thunderstorm Warning | SGF | Cherokee | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.